Recreational use of 3,4 methylenedioxyethylamphetamine (MDMA), more commonly known as “ecstasy” (and a variety of other names including “XTC”, “Adam” or “E”), is now well established. In Britain upwards of 500,000 people are said to use the drug each week (Harris Poll (1992) for “Reportage”, BBC2, 22 Jan 1993).
MDMA is a ring-substituted amphetamine with psychoactive properties. First synthesised in 1914 from methylenedioxyamphetamine (MDA), itself a drug of misuse (known as the “love drug”), it has been used in psychotherapy and was originally used as an appetite suppressant. The drug has ceased to be used medicinally and is now an established part of the illegal drug scene. It is banned in most countries. In the UK it is a class A drug as defined in Schedule 2 of the Misuse of Drugs Act 1971. It has no medicinal use in the UK and cannot be prescribed.
As well as MDA and MDMA, another variant, methylenedioxyethylamphetamine (MDEA, known as “eve”), which is similarly proscribed, is commonly encountered. All have similar pharmacological effects.
In the UK, MDMA is often taken by young people at discos and rave parties. Both involve dancing, but especially at the latter there is vigorous repetitive dancing in crowded rooms with a hot and humid atmosphere. The dangers of this activity are recognised to a certain extent as rooms to “chill out” are often available for people to rest in after periods of exertion. Toxic effects and the occasional death following ring substituted amphetamine misuse have been reported but postmortem data are lacking. In this paper we report on deaths associated with ring substituted amphetamine misuse and detail the postmortem findings.
Seven deaths have been investigated by the University of Sheffield Department of Forensic Pathology in the past three years, which were associated with ring substituted amphetamine misuse. All of the subjects were white men, between 20 and 25 years of age. Three of the victims collapsed at a rave or disco, two were found in bed, one in a collapsed state and one dead, one collapsed in the street, and one was admitted to hospital with progressive jaundice.
Aims – To study the postmortem pathology associated with ring substituted amphetamine (amphetamine derivatives) misuse.
The postmortem findings in deaths associated with the ring substituted amphetamines 3,4-methylenedioxymethyl-amphetamine (MDMA, ecstasy) and 3,4-methylenedioxyethylamphetamine (MDEA, eve) were studied in seven young white men aged between 20 and 25 years.
Striking changes were identified in the liver, which varied from foci of individual cell necrosis to centrilobular necrosis. In one case there was massive hepatic necrosis. Changes consistent with catecholamine induced myocardial damage were seen in five cases. In the brain perivascular haemorrhagic and hypoxic changes were identified in four cases. Overall, the changes in four cases were the same as those reported in heat stroke, although only two cases had a documented history of hyperthermia. Of these four cases, all had changes in their liver, three had changes in their brains, and three in their heart. Of the other three cases, one man died of fulminant liver failure, one of water intoxication and one probably from a cardiac arrhythmia associated with myocardial fibrosis.
These data suggest that there is more than one mechanism of damage in ring substituted amphetamine misuse, injury being caused by hyperthermia in some cases, but with ring substituted amphetamines also possibly having a toxic effect on the liver and other organs in the absence of hyperthermia.
C M Milroy J C Clark A R W Forrest Department of Clinical Chemistry, Royal Hallamshire Hospital, Sheffield – Department of Forensic Pathology, University of Sheffield
Source: (J Clin Pathol 1996;49:149-.153)